In Reply.—Dr Slater indicates that the symptoms and signs of the patient we recently described may not have been caused by generalized anaphylaxis but rather by hypoglycemia or hypocalcemia. The most likely alternative diagnosis, we believe, would have been a vasovagal attack1,2; however, none of these conditions would have resulted in swelling of the lips.
We performed the in vitro studies to demonstrate the presence of circulating anti-cytarabine IgE in an attempt to provide other evidence, albeit circumstantial, that the reaction was indeed anaphylaxis. As Dr Slater points out, the results do not stand up to statistical analysis, which was clearly not attempted. Several methods have been used to provide nonclinical evidence of immediate hypersensitivity reactions, including the demonstration of circulating specific IgE antibodies.3 The method we used, namely, demonstration of anti-cytarabine IgE antibodies in the patient's serum by an enzyme-linked immunosorbent assay, was one readily available to